Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

The only genus zero $ n$-manifold is $ S\sp{n}$


Authors: Massimo Ferri and Carlo Gagliardi
Journal: Proc. Amer. Math. Soc. 85 (1982), 638-642
MSC: Primary 57N15; Secondary 05C10, 05C15, 57Q15, 57Q99
DOI: https://doi.org/10.1090/S0002-9939-1982-0660620-5
MathSciNet review: 660620
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: All $ n$-manifolds of regular genus zero, i.e. admitting a crystallization which regularly imbeds into $ {{\mathbf{S}}^2}$, are proved to be homeomorphic to $ {{\mathbf{S}}^n}$. A conjecture implying the Poincaré Conjecture in dimension four is also formulated.

Si dimostra che tutte le $ n$-varietà di genere regolare zero, cioè aventi una cristallizzazione che si immerge regularmente in $ {{\mathbf{S}}^2}$, sono omeomorfe a $ {{\mathbf{S}}^n}$. Si formula anche una congettura che implica quella di Poincaré in dimensione quattro.


References [Enhancements On Off] (What's this?)

  • [C] S. S. Cairns, The manifold smoothing problem, Bull. Amer. Math. Soc. 67 (1961), 237-238. MR 0124064 (23:A1383)
  • [F] M. Ferri, Una rappresentazione della $ n$-varietà topologiche triangolabili mediante grafi $ (n + 1)$-colorati, Boll. Un. Mat. Ital. B 13 (1976), 250-260. MR 0428336 (55:1361)
  • [FG$ _{1}$] M. Ferri and C. Gagliardi, Crystallisation moves, Pacific J. Math. 98 (1982). MR 661442 (83i:57011)
  • [FG$ _{2}$] -, On the genus of $ 4$-dimensional products of manifolds (to appear).
  • [FGG] M. Ferri, C. Gagliardi and L. Grasselli, A graph-theoretical representation of $ PL$-manifolds--A survey on crystallizations (to appear).
  • [G$ _{1}$] C. Gagliardi, Spezzamenti alla Heegaard per varietà $ n$-dimensionali, Boll. Un. Mat. Ital. A 13 (1976), 302-311. MR 0436158 (55:9108)
  • [G$ _{2}$] -, How to deduce the fundamental group of a closed $ n$-manifold from a contracted triangulation, J. Combinatorics Information Syst. Sci. 4 (1979), 237-252. MR 586313 (81m:57014)
  • [G$ _{3}$] -, Extending the concept of genus to dimension $ n$, Proc. Amer. Math. Soc. 81 (1981), 473-481. MR 597666 (82a:57004)
  • [Hak] W. Haken, Some results on surfaces in $ 3$-manifolds, Studies in Modern Topology, No. 5, Math. Assoc. Amer., Prentice-Hall, Englewood Cliffs, N.J., 1968, pp. 39-98. MR 0224071 (36:7118)
  • [Har] F. Harary, Graph theory, Addison-Wesley, Reading, Mass., 1969. MR 0256911 (41:1566)
  • [M] R. Mandelbaum, Four-dimensional topology: An introduction, Bull. Amer. Math. Soc. 2 (1980), 1-157. MR 551752 (81j:57001)
  • [P] M. Pezzana, Sulla struttura topologica delle varietà compatte, Atti Sem. Mat. Fis. Univ. Modena 23 (1974), 269-277. MR 0402792 (53:6606)
  • [RS] C. Rourke and B. Sanderson, Introduction to piecewise-linear topology, Springer-Verlag, Berlin and New York, 1972. MR 0350744 (50:3236)
  • [Wa] C. T. C. Wall, On simply-connected $ 4$-manifolds, J. London Math. Soc. 39 (1964), 141-149. MR 0163324 (29:627)
  • [Wh] A. T. White, Graphs, groups and surfaces, North-Holland, Amsterdam, 1973.

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57N15, 05C10, 05C15, 57Q15, 57Q99

Retrieve articles in all journals with MSC: 57N15, 05C10, 05C15, 57Q15, 57Q99


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1982-0660620-5
Keywords: $ {\text{PL}}$-manifold, genus, Heegaard genus, multigraph, $ 2$-cell imbedding, regular genus, crystallization, pseudocomplex, generalized Poincaré Conjecture
Article copyright: © Copyright 1982 American Mathematical Society

American Mathematical Society